The impact of a changed legislation on reporting of adverse drug reactions in Sweden, with focus on nurses reporting
2015 (English)In: European Journal of Clinical Pharmacology, ISSN 0031-6970, E-ISSN 1432-1041, Vol. 71, no 5, 631-636 p.Article in journal (Refereed) Published
In March 2007, a legislative amendment was issued in Sweden compelling nurses to report all suspected adverse drug reactions (ADRs) to the national pharmacovigilance system. The aims of this study were to describe the status of ADR reporting, before and after the implementation of the legislative changes, and to describe the general characteristics of suspected ADRs reported by nurses. The Swedish pharmacovigilance system during the study period constituted six regional centres responsible for the handling of all spontaneous ADR reports within their region. In this study, we identified all individual ADR reports from 2005 and 2010, analysed in depth the ADR reports from two regional centres and collated information about the reporter and the nature of the reported ADR. From the two regional centres, a total of 898 and 1074 reports were submitted in 2005 and 2010 respectively. Nurses submitted 31 % (275 reports) of the reports in 2005 and 24 % (260 reports) in 2010. Nurses reporting of serious ADRs was 3 % (seven reports) in 2005 and 7 % (17 reports) in 2010 with reporting of unlabelled ADRs at 4 % (11 reports) in 2005 and 17 % (45 reports) in 2010. Most of the serious and/or unlabelled reactions were related to vaccine administration (14 reports in 2005 and 36 reports in 2010). The overall ADR reporting by nurses did not appear to increase after the change in reporting legislation. The proportion of serious and/or unlabelled ADRs reported by nurses did however appear to increase during the same period. Taken together, our data suggests that further pro-active measures should be considered in order to involve nurses in the reporting of suspected ADRs.
Place, publisher, year, edition, pages
Springer Verlag (Germany) , 2015. Vol. 71, no 5, 631-636 p.
Adverse drug reaction; Spontaneous reporting; Pharmacovigilance; Nurses
IdentifiersURN: urn:nbn:se:liu:diva-118037DOI: 10.1007/s00228-015-1839-6ISI: 000353059900013PubMedID: 25845655OAI: oai:DiVA.org:liu-118037DiVA: diva2:813062